Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 57, NWS Salt Lake City, UT

August 17, 2024Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 17, 2024, 7:59 PM MDT for Kane County, Utah. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2024, 7:59 PM MDT (01:59 UTC)
Expired
Aug 18, 2024, 2:00 AM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 92 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 10:55 PM MDTFLASH FLOOD14 Wnw Big Water, UTCorrects previous flash flood report from 14 WNW Big Water. The river gage on the Paria River near Kanab jumped from around 15 cfs to 2280 cfs in less than 30 minutes, corresponding to a rise of over 3 ft.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 176 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2024-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2024-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2402 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WGUS55 KSLC 180159
FFWSLC
UTC025-180800-
/O.NEW.KSLC.FF.W.0057.240818T0159Z-240818T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
759 PM MDT Sat Aug 17 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Kane County in southern Utah...

* Until 200 AM MDT Sunday.

* At 759 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly. Additional flood waves will progress 
  down the Paria River.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Kodachrome Basin State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3700 11181 3700 11190 3729 11203 3752 11206
      3751 11200

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JW
1 follow-up statement
072 
WGUS75 KSLC 180758
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
158 AM MDT Sun Aug 18 2024

UTC025-180808-
/O.EXP.KSLC.FF.W.0057.000000T0000Z-240818T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
158 AM MDT Sun Aug 18 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 2 AM MDT EARLY THIS MORNING 
FOR CENTRAL KANE COUNTY...

The heavy rain has ended and flood waters will continue to recede. 
Additional flooding is no longer expected along the Paria River 
drainage. Please continue to heed remaining closures.

&&

LAT...LON 3700 11181 3700 11190 3729 11203 3752 11206
      3751 11200

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:01 PM MDT, 5 hours 58 minutes earlier.

Area forecast discussion, Aug 17, 2:01 PM MDT, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
201 PM MDT Sat Aug 17 2024

.SYNOPSIS...A robust monsoon surge will begin across the region
today, continuing through early next week. Tuesday will trend drier,
with another potential monsoon surge Wednesday into the end of the
week.

&&

.SHORT TERM (THROUGH 12Z MONDAY)...Strong southwesterly flow
aloft is in place over Utah this morning in between high pressure
centered over New Mexico and a closed low spinning off the PacNW
coast. Meanwhile, a weak shortwave disturbance is noted near the
southern tip of Nevada. This pattern has very quickly advected
deep monsoonal moisture to the entire area, 1.3" per the latest
SPC mesoanalysis. The same mesoanalysis also indicates 500-1500
J/Kg of most unstable CAPE and up to 40kt effective shear
associated with the moisture surge. Combined with a shortwave
disturbance quickly lifting northeastward, we have a recipe for
severe weather and flash flooding, including gusty winds, large
hail, and heavy rain in a brief period. Also of note, the storms
are moving quickly with the strong steering flow aloft, quickly
moving northeastward around 30-40mph. Those with outdoor plans
should stay tuned to weather conditions.

Behind this shortwave later this afternoon, northern Utah may see
a bit of a lull in convection as the airmass becomes suppressed, while
over the mountains and southern and eastern valleys, daytime
heating and instability within the moist airmass will result in
showers and thunderstorms filling in over those areas. We have
around 60% confidence in this scenario. The other scenario is
enough clearing is present for destabilization and additional
storms to fire across nearly the entire area. Either way, high res
models suggest another round is likely this evening.

Multiple threats will be associated with thunderstorms today, owing
to the abundant moisture, larger scale ascent with the shortwave,
and increased shear ahead of the aforementioned low off the PacNW.
The initial round of thunderstorms with the shortwave may be
accompanied by strong and gusty outflow winds. More than half of the
members of the 00z HREF show at least an area of brief 50+ mph winds
from mid-morning through the early afternoon hours. Some of the
members continue to depict areas of 50+ mph gusts even into the late
afternoon, associated with the afternoon thunderstorms across the
rest of the area. The overnight SPC update to their Convective
Outlook now has a Slight Risk over a good chunk of Utah. With the
moisture spreading into the area, heavy rain is also anticipated.
The HREF probability-matched mean 6hr QPF has a swath of between 1
to greater than 1.5 inches along the spine of Utah between 18-00z.
The latest WPC Excessive Rainfall Outlook has a Slight Risk for
exceeding flash flood guidance from southwest into central Utah.
With some sensitive burn scars and flash-flood prone areas within
this region, a Flash Flood Watch is in effect for portions of
southern and central Utah.

Showers and thunderstorms are expected to generally wind down
overnight. However, some CAMs do want to maintain isolated to widely
scattered convection across portions of northern Utah through the
night. Tomorrow, widespread convection can again be expected, with
the moisture remaining in place. While the wind threat will be
reduced, aided in part by moistening of the low levels, the
potential for heavy rain and associated flash flooding will remain
elevated.

.LONG TERM (After 12Z/6AM Monday), Issued 433 AM MDT... The
forecast remains largely unchanged, with monsoonal moisture
bringing daily showers and thunderstorms to much of the forecast
area, especially further south and east. An elevated flash flood
risk will continue.

The longwave pattern will be fairly stagnant, at least through
Thursday, with a ridge to the east over CO/NM and a trough off the
coast of the PacNW. Subtle changes in flow direction over Utah and
southwest Wyoming will limit precipitation chances mid-week,
especially further north and west. Tuesday will likely be the driest
day, with precipitation chances across mainly higher terrain, with
the best moisture and instability over eastern Utah. While Wednesday
remains somewhat drier, too, deterministic guidance suggests a
shortwave trough sliding over northwestern Utah on Wednesday,
perhaps providing enough lift for a wider coverage of showers and
thunderstorms. Additional moisture will likely filter across the
area by Thursday.

The main area of uncertainty in the long-term period is the inland
movement (or lack thereof) of the aforementioned PacNW trough. This
trough would likely bring higher amounts of shear to the area as it
approaches, lending to more organized convection. Additionally, a
much drier air mass would likely move in behind the trough.
Currently, the best timing of this occurrence looks to be Friday
(~30% chance) or Saturday (~70% chance), but there is still plenty
of uncertainty in the exact progression of the trough.

&&

.AVIATION...KSLC...Intermittent showers and thunderstorms will
impact KSLC this afternoon/evening. Winds will be gusty and
erratic at times, with a 10% chance of exceeding 50kts. Later in
the afternoon/evening, there is a higher chance of periods of
moderate- heavy rain. Periods of mountain obscuration are possible
given SCT- BKN cloud decks near 6000ft AGL. There is uncertainty
with how long these showers/thunderstorms stick around, ending
anywhere between 01z and 08z.

.REST OF UTAH AND SOUTHWEST WYOMING...Widely scattered showers
and thunderstorms will continue this afternoon and evening,
lasting well into the evening across northern UT, mainly north of
KDTA. Main threats will be gusty and erratic outflow winds,
frequent lightning, and even moderate to heavy rainfall later in
the day. Most areas will see gusts around 25- 40kts, though there
is a 5-15% chance of exceeding 50kts across the forecast area.

&&

.FIRE WEATHER...Moisture surging in from the south today will
accompany a weak weather disturbance rotating around high pressure
centered over New Mexico. This moisture and associated
disturbance has brought multiple rounds of showers and
thunderstorms across the area today, which will continue through
Sunday. The thunderstorms will generally be wet, and have the
potential of bringing heavy rain, small hail, and gusty winds in
excess of 40 mph, and locally up to 60 mph, to the area.

Moisture decreases slightly Monday, maintaining a more limited threat
of heavy rain to the higher terrain east of I-15 . The airmass
will be drier still on Tuesday, with more limited shower and
thunderstorm activity. Monsoonal moisture will then begin to make
another return on Wednesday, increasing across the area through
late week for more daily rounds of thunderstorms with elevated
wetting rain potential.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch until 10 PM MDT this evening for UTZ113-117-123>126-
     128-131.

WY...None.
&&

Van Cleave/Traphagan/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 17, 5:44 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
544 PM MDT Sat Aug 17 2024

UTZ122-125-180015-
Southwest Utah UT-Southern Mountains UT-
544 PM MDT Sat Aug 17 2024

...A strong thunderstorm will impact portions of northeastern Iron
County through 615 PM MDT
...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm over
Parowan, or 17 miles northeast of Cedar City, moving northeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parowan and Paragonah.

This includes Interstate 15 between mile markers 75 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southern Utah.

&&

LAT...LON 3776 11283 3786 11291 3810 11281 3790 11252
TIME...MOT...LOC 2343Z 226DEG 15KT 3784 11283

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

STW
Local storm report, Aug 17, 5:51 PM MDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
551 PM MDT Sat Aug 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Hail             2 S Pine Vly            37.39N 113.50W
08/17/2024  E0.50 Inch       Washington         UT   Public

            Public reports torrential rain and small
            hail, little to no wind, with warned storm
            that moved overhead.

&&

DVC
Special weather statement, Aug 17, 6:00 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
600 PM MDT Sat Aug 17 2024

UTZ115-180030-
Western Millard and Juab Counties UT-
600 PM MDT Sat Aug 17 2024

...A strong thunderstorm will impact portions of central Millard
County through 630 PM MDT
...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm 33
miles west of Meadow, or 35 miles southwest of Delta, moving north at
45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hinckley, Abraham, and Sutherland.

This includes US Route 6 between mile markers 55 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central Utah.

&&

LAT...LON 3890 11285 3893 11311 3945 11313 3940 11258
TIME...MOT...LOC 0000Z 197DEG 37KT 3898 11302

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

STW
Local storm report, Aug 17, 6:34 PM MDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
634 PM MDT Sat Aug 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Flood            2 WSW Washington        37.12N 113.53W
08/17/2024                   Washington         UT   Law Enforcement

            Per St George Police, standing water on I-15
            at Washingon, mile marker 10, likely led to
            a rollover accident. Time is approximate.

&&

DVC
Special weather statement, Aug 17, 6:54 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
654 PM MDT Sat Aug 17 2024

UTZ115-180130-
Western Millard and Juab Counties UT-
654 PM MDT Sat Aug 17 2024

...A strong thunderstorm will impact portions of southwestern Millard
County through 730 PM MDT
...

At 654 PM MDT, Doppler radar was tracking a strong thunderstorm 31
miles east of Garrison, or 37 miles northwest of Milford, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Millard County.

This includes US Route 6 between mile markers 31 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central Utah.

&&

LAT...LON 3870 11343 3881 11362 3917 11346 3896 11311
TIME...MOT...LOC 0054Z 218DEG 23KT 3879 11347

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 17, 7:00 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
700 PM MDT Sat Aug 17 2024

UTZ115-180130-
Western Millard and Juab Counties UT-
700 PM MDT Sat Aug 17 2024

...A strong thunderstorm will impact portions of north central
Millard and western Juab Counties through 730 PM MDT
...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 35
miles southeast of Partoun, or 43 miles west of Delta, moving north
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Millard and western Juab Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3924 11329 3924 11352 3962 11356 3962 11317
TIME...MOT...LOC 0100Z 182DEG 20KT 3933 11338

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

STW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:00 PM MDTSpecial Weather StatementSLCMillard30 min
Aug 17, 6:54 PM MDTSpecial Weather StatementSLCMillard36 min
Aug 17, 7:00 PM MDTSpecial Weather StatementSLC30 min
Aug 17, 8:29 PM MDTSpecial Weather StatementSLCTooele31 min
Aug 17, 9:00 PM MDTSpecial Weather StatementSLCTooele45 min
Aug 17, 11:14 PM MDTSpecial Weather StatementSLCSalt Lake46 min
Aug 18, 10:08 AM MDTFlood WatchSLCBeaver, Carbon, Duchesne, Emery, Garfield, Iron and 11 more12 hr
Aug 18, 12:43 PM MDTSpecial Weather StatementSLC47 min
Aug 18, 1:34 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr
Aug 18, 1:35 PM MDTSpecial Weather StatementSLCJuab40 min
Aug 18, 1:41 PM MDTSpecial Weather StatementSLCSanpete49 min
Aug 18, 2:03 PM MDTSpecial Weather StatementSLCWashington42 min
Aug 18, 2:07 PM MDTAreal Flood AdvisorySLCWashington3 hr
Aug 18, 2:18 PM MDTSpecial Weather StatementSLCJuab42 min
Aug 18, 2:29 PM MDTSpecial Weather StatementSLCUtah46 min
Aug 18, 2:37 PM MDTSpecial Weather StatementSLCJuab38 min
Aug 18, 2:56 PM MDTSpecial Weather StatementSLCSanpete49 min
Aug 18, 3:13 PM MDTAreal Flood AdvisorySLCSanpete3 hr
Aug 18, 3:21 PM MDTSpecial Weather StatementSLCJuab39 min
Aug 18, 4:11 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington3 hr
Aug 18, 4:24 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Aug 18, 4:30 PM MDTSpecial Weather StatementSLCSalt Lake45 min
Aug 18, 4:45 PM MDTSpecial Weather StatementSLCJuab45 min
Aug 18, 4:55 PM MDTAreal Flood AdvisorySLCSalt Lake, Utah3 hr
Aug 18, 5:10 PM MDTAreal Flood AdvisorySLCTooele3 hr
Aug 18, 5:20 PM MDTAreal Flood AdvisorySLCWashington115 min
Aug 18, 5:38 PM MDTSpecial Weather StatementSLC52 min
Aug 18, 5:52 PM MDTSevere Thunderstorm WarningSLCBox Elder23 min

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.